Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 103, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Oct 29, 2004, 10:47 PM CDT for 4 counties in Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2004, 10:47 PM CDT (03:47 UTC)
- Expired
- Oct 29, 2004, 11:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Dane County, WI, Green County, WI, Iowa County, WI, Lafayette County, WI
The radar
The Milwaukee radar (KMKX), 87 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 29, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 300347
SVRMKX
WIC025-045-049-065-300445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1046 PM CDT FRI OCT 29 2004
THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREEN COUNTY IN SOUTH CENTRAL WISCONSIN
IOWA COUNTY IN SOUTH CENTRAL WISCONSIN
LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN
DANE COUNTY IN SOUTH CENTRAL WISCONSIN
* UNTIL 1145 PM CDT
* AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM DODGEVILLE TO 15 MILES SOUTH OF ARGYLE...AND
MOVING NORTHEAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BLANCHARDVILLE AROUND 1055 PM CDT...
MOUNT HOREB AND MONROE AROUND 1100 PM CDT...
BLACK EARTH AND NEW GLARUS AROUND 1105 PM CDT...
MONTICELLO...CROSS PLAINS AND BELLEVILLE AROUND 1110 PM CDT...
VERONA AND MIDDLETON AROUND 1115 PM CDT...
TREES WERE REPORTED DOWN IN LAFAYETTE COUNTY...SOUTHWEST OF BELMONT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4305 9022 4239 8994 4254 8941 4286 8936
4292 8903 4330 8908
$$
DAVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:00 PM CDT, 7 hours 47 minutes earlier.
Area forecast discussion, Oct 29, 3:00 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT FRI OCT 29 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER THREAT TONIGHT. IN THE SHORT TERM...ETA/NGM/GFS/RUC PROGS IN VERY GOOD AGREEMENT WITH DYNAMIC WEATHER SYSTEM MOVING EASTWARD FROM PLAINS. CWA ALREADY WELL INTO WARM SECTOR SO ATTENTION TURNS TO WEST WHERE CONVECTIVE INITIATION EXPECTED SOON ALONG COLD FRONT APPROACHING WESTERN IOWA/MINNESOTA. LIFTED INDICES APPROACHING -6 IN ADVANCE OF COLD FRONT WITH INCREASING LOW LEVEL CONVERGENCE AND CAPE VALUES AROUND 2000...AWAITING 30 UNIT VORTICITY OVER CENTRAL PLAINS TO BEGIN ACTIVITY. SEVERE WEATHER INDICES LEAN TOWARD A HAIL AND HIGH WIND EVENT OVER CWA. HOWEVER SOME INDICATORS POINT TO TORNADO POSSIBILITIES FOR WESTERN PARTS OF CWA EARLY TONIGHT WHERE HELICITY AND EHI VALUES PROGGED TO BE IN FAVORABLE CATEGORY. EXPECT RAPID EAST NORTHEAST MOVEMENT OF STORMS ONCE CONVECTION GETS GOING. NONETHELESS HAVE OPTED TO GO DRY EARLY THIS EVENING...AND EVEN KEEP FAR EASTERN PARTS OF CWA DRY UNTIL AROUND MIDNIGHT. IN THE LONG TERM...PROGS RAPIDLY MOVE DEEP CONVECTION AWAY FROM CWA AFTER 12Z SATURDAY. HOWEVER STRONG CYCLONIC CIRCULATION AT ALL LEVELS WITH COLD AIR ALOFT TO RAPIDLY DEVELOP INSTABILITY SHOWERS OVER CWA INTO LATE AFTERNOON. WINDY CONDITIONS AND LITTLE UPWARD MOVEMENT OF DAYTIME TEMPERATURES SEEN AS WELL. WEATHER TO BECOME QUIET SATURDAY NIGHT AND SUNDAY AS WEAK HIGH PRESSURE BUILDS INTO REGION. && .MKX...NONE. ZAJDEL
Hazardous weather outlook, Oct 29, 11:57 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1157 AM CDT FRI OCT 29 2004 WIZ046-047-051-052-056>060-062>072-301000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1157 AM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER SOUTH CENTRAL WISCONSIN AND A SLIGHT RISK OVER SOUTHEAST WISCONSIN. THE PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. A STRONG COLD FRONT WILL SWEEP ACROSS THE STATE OF IOWA TODAY AND PROGRESS ACROSS SOUTHERN WISCONSIN BETWEEN 10 PM AND 4 AM. UNSEASONABLY WARM...HUMID AND UNSTABLE AIR IS IN PLACE AHEAD OF THE COLD FRONT. A STRONG JET STREAM WILL INTERACT ACT WITH THE UNSTABLE AIR AND COLD FRONT TO CREATE A FAVORABLE ENVIRONMENT FOR A SEVERE SQUALL LINE. WIDESPREAD DAMAGING WINDS...ISOLATED TORNADOES AND LARGE HAIL ARE THE PRIMARY HAZARDS. PERSONS SHOULD STAY TUNE TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR UPDATES ON THIS POTENTIALLY HAZARDOUS SITUATION. .DAYS TWO THROUGH SEVEN... SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED SATURDAY INTO SATURDAY NIGHT FOR WINDS UP TO 30 KNOTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. GEHRING
In the hours before
Special weather statement, Oct 29, 8:38 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 838 PM CDT FRI OCT 29 2004 WIZ046-056-057-062-063-067>069-300400- COLUMBIA-DANE-GREEN-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK- 838 PM CDT FRI OCT 29 2004 ...TORNADO WATCH UNTIL MIDNIGHT CDT... A TORNADO WATCH CONTINUES FOR MARQUETTE...COLUMBIA...DANE...ROCK... GREEN...LAFAYETTE...IOWA AND SAUK COUNTIES UNTIL MIDNIGHT CDT. THIS INCLUDES THE CITIES OF MADISON...JANESVILLE...BARABOO AND DODGEVILLE. THUNDERSTORMS ROLLING ACROSS EASTERN IOWA EARLY THIS EVENING SHOULD REACH THE WESTERN BORDERS OF LAFAYETTE...IOWA AND SAUK COUNTIES AROUND 930 PM...CONTINUING EAST TOWARD MONROE...MADISON AND BARABOO BY 1030 PM. A VERY STRONG LOW PRESSURE SYSTEM OVER MINNESOTA WAS PUSHING A SHARP COLD FRONT INTO THE WESTERN GREAT LAKES THIS EVENING...HELPING TO TRIGGER THESE STORMS. THESE STORMS WILL LIKELY PRODUCE STRONG WINDS IN EXCESS OF 60 MPH AND HAIL TO 1 INCH OR MORE IN DIAMETER. SEEK SHELTER IF THE STORMS APPROACH YOUR AREA. EISE
Special weather statement, Oct 29, 9:02 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 902 PM CDT FRI OCT 29 2004 WIZ047-051-052-058>060-064>066-070>072-300400- DODGE-FOND DU LAC-GREEN LAKE-JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE- RACINE-SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 902 PM CDT FRI OCT 29 2004 ...STRONG THUNDERSTORMS MOVING TOWARDS SOUTHEAST WISCONSIN... STRONG THUNDERSTORMS IN KANE COUNTY NEAR DE KALB IN NORTHEAST ILLINOIS ARE MOVING RAPIDLY NORTHEAST AT 50 TO 60 MPH TOWARDS KENOSHA AND RACINE COUNTIES. THESE STORMS SHOULD ARRIVE IN KENOSHA AND RACINE BETWEEN 930 AND 1000 PM CDT. HAIL TO ONE INCH...WINDS TO 70 MPH AND RAINFALL OF ONE TO TWO INCHES PER HOUR MAY BE EXPECTED. PLEASE STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR POSSIBLE WARNINGS ASSOCIATED WITH THESE STORMS. EISE
Local storm report, Oct 29, 10:07 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1007 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST 5 W KENOSHA 42.58N 87.95W
10/29/2004 55 MPH KENOSHA WI TRAINED SPOTTER
&&
GDLocal storm report, Oct 29, 10:09 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1009 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG 5 W KENOSHA 42.58N 87.95W
10/29/2004 KENOSHA WI LAW ENFORCEMENT
TREES DOWN.
&&
GDLocal storm report, Oct 29, 10:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1015 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND GST PLEASANT PRAIRIE 42.52N 87.88W
10/29/2004 40 MPH KENOSHA WI TRAINED SPOTTER
&&
GDSpecial weather statement, Oct 29, 10:35 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1035 PM CDT FRI OCT 29 2004 WIZ046-056-057-062-063-067>069-300500- COLUMBIA-DANE-GREEN-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK- 1036 PM CDT FRI OCT 29 2004 ...TORNADO WATCH UNTIL MIDNIGHT CDT... A TORNADO WATCH CONTINUES FOR MARQUETTE...COLUMBIA...DANE...ROCK... GREEN...LAFAYETTE...IOWA AND SAUK COUNTIES UNTIL MIDNIGHT CDT. THIS INCLUDES THE CITIES OF MADISON...JANESVILLE...BARABOO AND DODGEVILLE. THUNDERSTORMS...SOME SEVERE...WILL CONTINUE THROUGH MIDNIGHT ACROSS SOUTH CENTRAL WISCONSIN. THESE STORMS WILL LIKELY PRODUCE STRONG WINDS IN EXCESS OF 60 MPH AND HAIL TO 1 INCH OR MORE IN DIAMETER. SEEK SHELTER IF THE STORMS APPROACH YOUR AREA. A VERY STRONG LOW PRESSURE SYSTEM OVER MINNESOTA WAS PUSHING A SHARP COLD FRONT INTO THE WESTERN GREAT LAKES THIS EVENING...HELPING TO TRIGGER THESE STORMS. EISE
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 9:34 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 56 min |
| Oct 29, 11:17 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 43 min |
| Oct 29, 11:22 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 38 min |
| Oct 29, 11:33 PM CDT | Special Marine Warning | MKX | 117 min | |
| Oct 29, 11:33 PM CDT | Special Marine Warning | MKX | 117 min | |
| Oct 29, 11:56 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.